Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Morristown, TN

May 5, 20036 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at May 5, 2003, 6:38 PM EDT for 6 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 6:38 PM EDT (22:38 UTC)
Expired
May 5, 2003, 9:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Anderson County, TN, Blount County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 575 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
604 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 052242
FFWMRX
TNC001-009-089-093-105-155-060145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
638 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE
  BLOUNT COUNTY IN EAST TENNESSEE
  JEFFERSON COUNTY IN EAST TENNESSEE
  KNOX COUNTY IN EAST TENNESSEE
  LOUDON COUNTY IN EAST TENNESSEE
  SEVIER COUNTY IN EAST TENNESSEE

* UNTIL 945 PM EDT

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LARGE AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING EAST       
  AROUND 50 MPH ACROSS THE WARNED AREA. THIS AREA OF THUNDERSTORMS   
  EXTENDS FARTHER WEST INTO MIDDLE TENNESSEE...WITH HEAVY RAIN       
  LIKELY TO CONTINUE ACROSS THE WARNED AREA FOR THE NEXT FEW HOURS.

* LOCATIONS IN THE WARNING INCLUDE...
  OAK RIDGE...ROSEDALE...KARNS...CLINTON...POWELL...KNOXVILLE...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO AN 
INCH OF RAIN HAS ALREADY FALLEN OVER PORTIONS OF THE WARNED AREA  
DURING THE PAST HOUR. AN ADDITIONAL TWO TO THREE INCHES OF RAIN WILL 
BE POSSIBLE OVER THE NEXT TWO TO THREE HOURS...AS HEAVY RAIN 
CONTINUES TO TRAIN OVER THE SAME AREAS.

AT 630 PM EDT...SPOTTERS REPORTED SOME FLOODING OF LOW LYING AND 
FLOOD PRONE AREAS BEGINNING TO DEVELOP.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3618 8410 3617 8378 3609 8362 3616 8359
          3616 8341 3578 8347 3579 8438 3585 8433
          3588 8433 3587 8429 3590 8425 3618 8436

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:15 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 5, 3:15 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON MAY 5 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT MON MAY 5 2003

ACTIVE WEATHER PATTERN EXPECTED FOR THE NEXT FEW DAYS AS A SERIES OF
WAVES TRANSLATE TOWARD THE TENNESSEE VALLEY. NEXT WAVE APPROACHES
LATER TONIGHT WITH WIDESPREAD CONVECTION. EXPECT THIS TO BE A
WIDE SPREAD PRECIP EVENT AND WILL RAISE POPS TO CATEGORICAL
FA-WIDE. COULD HAVE ADDITIONAL SEVERE WEATHER ALSO. AM ALSO
CONCERNED ABOUT POTENTIAL FOR FLOODING AND WILL ISSUE FFA FOR THE
ENTIRE FORECAST AREA. WILL ALLOW WIND ADVISORY TO EXPIRE HOWEVER.

BRIEF RESPITE PROJECTED FOR THE SECOND HALF OF TUESDAY AS UPPER
LEVELS DRY OUT. STILL ENOUGH INSTABILITY WILL REMAIN FOR AN
ISOLATED SEVERE WEATHER CONCERN FOR TOMORROW AFTERNOON.

ANOTHER ROUND OF CONVECTION APPROACHES TUESDAY NIGHT AND WEDNESDAY.
SOME TIMING DISAGREEMENT AMONG THE MODELS LOWERS CONFIDENCE IN THE
EVENT SOMEWHAT. TEND TO FAVOR BLEND OF GUIDANCE NUMBERS FOR POPS.

AS FOR TEMPS...GUIDANCE NUMBERS ARE GENERALLY CLOSE AND APPEAR
REASONABLE. AM INCLINED TO GO WITH A BLEND.

EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES ARE IN REASONABLY GOOD
AGREEMENT WITH THE GENERAL UPPER AIR FLOW THIS RUN. RIDGE OVER THE
EAST WILL BECOME RE-ESTABLISHED IN RESPONSE TO A TROUGH DIGGING INTO
THE WESTERN CONUS. EVEN WITH RIDGING ALOFT...ABUNDANT MOISTURE AND A
MEANDERING SURFACE BOUNDARY OVER OUR GENERAL AREA WILL KEEP THINGS
SOMEWHAT UNSETTLED. TEMPS WILL AVERAGE ABOVE TO WELL ABOVE
CLIMATOLOGY AS HIGHER-THAN-NORMAL HEIGHTS ACCOMPANY THE RIDGE.
GENERALLY STAYED CLOSE TO GFS MOS GUIDANCE FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   66  80  66  82 /  90  80  50  60
TYS   65  78  64  81 /  90  90  40  60
TRI   60  77  60  77 /  90  80  40  60
OQT   65  78  65  81 /  90  80  40  60

.MRX...
NC...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES NCZ060>061.

WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

LCM

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1120 AM EDT MON MAY 5 2003

ISSUED QUICK ZONE UPDATE TO INCLUDE WIND ADVISORY AS AREA VAD WIND
PROFILES SHOW VERY STRONG LOW-LEVEL JET. SHOULD GET SOME OF THIS
WIND TO THE SURFACE AS MIXING OCCURS THIS AFTERNOON.

.MRX...
NC...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES.
TN...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES.
VA...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES.

LCM

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
955 AM EDT MON MAY 5 2003

WILL UPDATE ZONES FOR RE-ISSUED TORNADO WATCH. NO OTHER SIGNIFICANT
CHANGES PLANNED AT THIS TIME OTHER THAN SOME WORDING TWEAKS.

LCM

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT MON MAY 5 2003

CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN
THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH
INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF
STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE
AFTERNOON HOURS.  SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE
WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN
EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE
BEEN REPORTED WITH THE STORMS IN MIDDLE TN.

THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED
SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER
LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO
BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND
SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH
PRESSURE BUILDS OFF THE SOUTHEAST COAST.

PRELIM NUMBERS FOR COORDINATION ONLY:
CHA   79  66  81  65 /  90  80  80  50
TYS   77  65  78  63 /  90  80  80  40
TRI   72  60  77  59 /  90  70  80  40
OQT   76  65  78  64 /  90  80  80  40

.MRX...
NC...TORNADO WATCH UNTIL 1000 AM EDT.
TN...TORNADO WATCH UNTIL 1000 AM EDT FOR MOST ZONES.
VA...NONE.

BS
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
1000 PM EDT SUN MAY 4 2003

MASS OF SHRA/TSRA CONTINUES TO SHIFT E THRU MID MS VLY TWD THE MID
SOUTH LATE THIS EVENING. STORMS ARE FIRING IN DECENT AREA OF LIFT IN
ASSOCIATION WITH STRONG WAA VCNTY WM FNT WITH EXCELLENT UPR LVL
SUPPORT. WM FNT SHOULD CONTINUE TO PROGRESS SLOWLY N ACROSS MAINLY
WRN SECTIONS OF FA LATER TONITE AS LOW LVL FLO INCREASES AHD OF LO
PRES MOVG E ACROSS NRN MO. BELIEVE INTENSITY OF CONVECTION WL
DECREASE TO A LARGE DEGREE BY 12Z MON. HOWEVER...SOME STORMS MAY
STILL BE RELATIVELY STRONG AS THEY BUILD ONTO THE CUMBERLAND PLATEAU
TWD 08Z MON. WILL TWEAK POPS UP A BIT ACROSS WRN ZONES FOR THIS AREA
OF PRECIP. REMAINDER OF FCST IN THE BALLPARK.
Hazardous weather outlook, May 5, 4:25 PM EDT, 2 hours 13 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A HIGH RISK OF SEVERE WEATHER TODAY AND TONIGHT ACROSS THE
CUMBERLAND PLATEAU...WITH A MODERATE RISK ACROSS THE REST OF EAST
TENNESSEE AND SOUTHWEST VIRGINIA.

A CLUSTER OF SEVERE THUNDERSTORMS (OVER MIDDLE TENNESSEE THIS
AFTERNOON) IS EXPECTED TO MOVE EAST TODAY AND TONIGHT INTO THE
SOUTHERN APPALACHIAN REGION...BRINGING THE LIKELIHOOD OF DAMAGING
WINDS AND LARGE HAIL. IN ADDITION... ISOLATED TORNADOES WILL BE
POSSIBLE.

.DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)...

A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED SLIGHT
CHANCE FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND. THE NEXT
BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND AGAIN ON WEDNESDAY...
WHILE ACTIVITATION MAY BE NEEDED THE OTHER DAYS THROUGHOUT THIS WEEK.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, May 5, 1:00 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    7SW TELLICO PLAINS        TN   WIND DAMAGE
05/05/03   MONROE                         SEVERAL TREES DOWN ON AND
                                          ALONG RURAL VALE ROAD.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.
Local storm report, May 5, 3:24 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   SEQUATCHIE                     TREES DOWN COUNTYWIDE.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0245 PM    3NW DUNLAP                TN   FUNNEL CLOUD
05/05/03   SEQUATCHIE                     FUNNEL CLOUD REPORTED AT
                                          FREDONIA. REPORTED BY
                                          SHERIFFS DISPATCH.

0300 PM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   HAMILTON                       NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          HAMILTON COUNTY EMERGENCY
                                          SERVICES DISPATCH.
Local storm report, May 5, 4:23 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   RHEA                           NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.

0945 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MEIGS                          NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.

0255 PM    5SW DUNLAP                TN   WIND DAMAGE
05/05/03   SEQUATCHIE                     SEVERAL TREES DOWN IN THE
                                          TOWN OF DAUS. REPORTED BY
                                          SHERIFFS OFFICE.

0320 PM    CHARLESTON                TN   WIND DAMAGE
05/05/03   BRADLEY                        SEVERAL TREES DOWN IN
                                          CHARLESTON. REPORTED BY
                                          SHERIFFS OFFICE.

0345 PM                              TN   WIND DAMAGE
05/05/03   MCMINN                         NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, May 5, 4:29 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    3S BENTON                 TN   WIND DAMAGE
05/05/03   POLK                           SEVERAL TREES DOWN.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:27 AM EDTSevere Thunderstorm WarningMRXMorgan48 min
May 5, 5:31 AM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie44 min
May 5, 5:33 AM EDTSevere Thunderstorm WarningMRXMorgan42 min
May 5, 5:44 AM EDTSevere Thunderstorm WarningMRXMarion46 min
May 5, 5:58 AM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea47 min
May 5, 6:31 AM EDTSevere Thunderstorm WarningMRXMarion14 min
May 5, 6:45 AM EDTSevere Thunderstorm WarningMRXHamilton30 min
May 5, 8:32 AM EDTSevere Thunderstorm WarningMRXMorgan43 min
May 5, 9:10 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie35 min
May 5, 9:26 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea19 min
May 5, 9:36 AM EDTSevere Thunderstorm WarningMRXMeigs24 min
May 5, 9:44 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn31 min
May 5, 9:49 AM EDTSevere Thunderstorm WarningMRXMarion41 min
May 5, 10:05 AM EDTSevere Thunderstorm WarningMRXMonroe40 min
May 5, 2:19 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie26 min
May 5, 2:35 PM EDTTornado WarningMRXSequatchie25 min
May 5, 2:43 PM EDTSevere Thunderstorm WarningMRXHamilton32 min
May 5, 3:00 PM EDTSevere Thunderstorm WarningMRXBradley35 min
May 5, 3:25 PM EDTSevere Thunderstorm WarningMRXMcMinn, Polk35 min
May 5, 6:23 PM EDTFlash Flood WarningMRXMorgan, Roane3 hr
May 5, 6:34 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea56 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.